Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 138, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 14, 2004, 3:25 PM EDT for Lancaster County, Pennsylvania. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2004, 3:25 PM EDT (19:25 UTC)
- Expired
- Jul 14, 2004, 4:30 PM EDT
- In force
- 65 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Lancaster County, PA
The radar
The Philadelphia radar (KDIX), 161 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 4:25 PM EDT | HAIL 1 | Lancaster, PA | QUARTER SIZE HAIL REPORTED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 60 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 1:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 719 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 141925 SVRCTP PAC071-142030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 325 PM EDT WED JUL 14 2004 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA * UNTIL 430 PM EDT * AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MOUNT JOY...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EAST PETERSBURG AROUND 330 PM EDT... LITITZ AND BRICKERVILLE AROUND 335 PM EDT... ROTHSVILLE AND LANCASTER AROUND 340 PM EDT... AKRON AROUND 345 PM EDT... LEOLA AND EPHRATA AROUND 350 PM EDT... REAMSTOWN AROUND 355 PM EDT... THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. LAT...LON 4024 7654 4006 7656 3999 7589 4022 7586 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:24 PM EDT, 1 minute earlier.
Area forecast discussion, Jul 14, 3:24 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
324 PM EDT WED JUL 14 2004
.AVIATION...
SCATTERED MVFR/IFR IN EVENING TSTMS...THEN MAINLY VFR ACROSS LOWER
SUSQ LATER TNT...WITH MVFR ACROSS NORTHERN AREAS DEVELOPING. EXPECT
MVFR TO LOCAL IFR ACROSS NORTHERN AREAS LATE TNT INTO MIDDAY THU
ACROSS THE N...AND VFR TO SCATTERED MVFR ACROSS CENTRAL AND SOUTH
AREAS.
&&
.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
SEVERAL LINES OF TSTMS PROGRESSING E ACROSS CWA. MOST INTENSE ONE
ACROSS EASTERN AREAS...STRETCHING FROM SULLIVAN CO S INTO YORK CO.
SEVERAL EMBEDDED MINI BOWS...WITH DISTINCT MESOS IN DAUPHIN/LEBANON
CO. FRONT ADVANCING ACROSS CENTRAL AREAS WITH DECREASING DEWPTS TO
THE W. THIS FRONT HAS MORE SHOWERS/TSTMS ALONG IT...BUT THESE ARE
LOWER TOPPED. STILL COULD BE SOME HAIL AS MID LEVEL CONTINUE TO COOL
RAPIDLY.
TNT...EXPECT TSTM COVERAGE TO DIMINISH BY LATE EVE...BUT STILL
EXPECT SCATTERED TO NUMEROUS SHOWERS ACROSS THE N...AND SCATTERED
ACROSS CENTRAL AREAS. LITTLE OR NO PRECIP EXPECTED ACROSS SE AREAS
AFTER MIDNIGHT IN DEVELOPING DOWNSLOPE FLOW.
THU-FRI NT...NUMEROUS SHOWERS AND ISOLATED TSTMS ACROSS THE N...WITH
DECREASING COVERAGE TO THE S AND E. MAIN ACTIVITY SHOULD BE
DIURNALLY BASED...WITH COVERAGE MORE THU THAN FRI. ALSO...COULD BE
SOME SMALL HAIL WITHIN ANY STRONGER CELLS THAT DO DEVELOP. ELS
QUITE LOW...WHICH SHOULD INHIBIT CONVECTION POTENTIAL AS COMPARED TO
TDY. ALSO...ON THU...MAXES MAY HOLD IN THE MID 60S ACROSS THE FAR
NW...BUT SHOULD REACH M-U 70S ACROSS FAR SE AREAS WHERE BREAKS OF AM
SUN...AND DOWNSLOPE FLOW SHOULD AID IN WARMING. WL BECOME QUITE
BREEZY ON THU AFTN...AND A BIT LESS ON FRI.
&&
.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
BASED ON 00Z/14 MREFS...WL KEEP CHANCES FOR SHOWERS INTACT FOR SAT
NT-SUN NT WITH POTENTIAL WAVE DEVELOPMENT ACROSS MID ATL COAST. WL
LINGER SLIGHT CHC INTO MON FOR FAR SE...DRY ELSEWHERE. WL KEEP MON
AFTN-WED DRY.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SEVERE THUNDERSTORM WATCH FOR ZONES PAZ012-018-019-
025>028-034>036-041-042-045-046-049>053-056>059-063>066 UNTIL 7
PM EDT.
&&
AVIATION...ONDREJIK
SHORT TERM/LONG TERM...KLHazardous weather outlook, Jul 14, 6:06 AM EDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 606 AM EDT WED JUL 14 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-151005- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 606 AM EDT WED JUL 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: DEEPENING LOW PRESSURE AT THE SURFACE AND ALOFT OVER LAKE HURON THIS MORNING WILL MOVE SLOWLY SOUTHEAST TODAY. A STRONG COLD FRONT EXTENDING SOUTH FROM THE LOW WILL SWEEP ACROSS CENTRAL PENNSYLVANIA AND THE SUSQUEHANNA VALLEY DURING THE AFTERNOON HOURS. THUNDERSTORMS WILL BE WIDESPREAD ALONG AND IN ADVANCE OF THIS FRONT. SOME OF THE STORMS MAY BECOME SEVERE...AND PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS AROUND 60 MPH. IN ADDITION...LOCALLY HEAVY RAIN OF OVER AN INCH IN A 30 TO 60 MINUTE PERIOD FROM THE THUNDERSTORMS COULD PRODUCE MINOR FLOODING PROBLEMS ALONG SMALL STREAMS...ON ROADS...AND THROUGHOUT POOR DRAINAGE AREAS. SPOTTER ACTIVATION MAY BE NEEDED TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY: NO SEVERE WEATHER IS ANTICIPATED. LAMBERT
In the hours before
Special weather statement, Jul 14, 11:48 AM EDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1148 AM EDT WED JUL 14 2004 PAZ010-141630- ELK- 1148 AM EDT WED JUL 14 2004 ...A STRONG THUNDERSTORM WILL AFFECT ELK COUNTY... AT 1144 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES WEST OF RIDGWAY...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR RIDGWAY AROUND 1210 PM...JOHNSONBURG AROUND 1215 PM...WILCOX AROUND 1220 PM...EAST BRANCH DAM AND ST. MARYS AROUND 1225 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. ADDITIONALLY...DANGEROUS LIGHTNING WILL BE PRESENT IN THIS THUNDERSTORM. WHEN THE STORM APPROACHES...MOVE INDOORS AND AVOID PLUMING AND ELECTRICAL ITEMS IN YOUR HOME. STAY AWAY FROM WINDOWS. ONDREJIK
Special weather statement, Jul 14, 12:42 PM EDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1242 PM EDT WED JUL 14 2004 PAZ006-011-141730- CAMERON-POTTER- 1242 PM EDT WED JUL 14 2004 ...STRONG THUNDERSTORMS WILL AFFECT CAMERON AND POTTER COUNTIES... AT 1240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR EMPORIUM...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR WHARTON AROUND 1250 PM...CHERRY SPRINGS STATE PARK AROUND 110 PM...OLE BULL STATE PARK AROUND 115 PM...LYMAN RUN STATE PARK AND DENTON HILL STATE PARK AROUND 125 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. ONDREJIK/HEAD
Special weather statement, Jul 14, 1:21 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 121 PM EDT WED JUL 14 2004 PAZ012-018-019-025>028-034>036-041-042-045-046-049>053-056>059- 063>066-142300- ADAMS PA-BEDFORD PA-BLAIR PA-COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-SCHUYLKILL PA-SNYDER PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-UNION PA-YORK PA- 121 PM EDT WED JUL 14 2004 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... ADAMS...BEDFORD...BLAIR...CENTRE...CLINTON...COLUMBIA...CUMBERLAND... DAUPHIN...FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER... LEBANON...LYCOMING...MIFFLIN...MONTOUR...NORTHUMBERLAND...PERRY... SCHUYLKILL...SNYDER...SULLIVAN...UNION AND YORK. REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS... LARGE HAIL AND FREQUENT LIGHTNING.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 5:32 AM EDT | Severe Thunderstorm Warning | CTP | Warren | 73 min |
| Jul 14, 8:13 AM EDT | Severe Thunderstorm Warning | CTP | Cameron | 32 min |
| Jul 14, 12:08 PM EDT | Severe Thunderstorm Warning | CTP | Elk | 52 min |
| Jul 14, 12:15 PM EDT | Severe Thunderstorm Warning | CTP | McKean | 60 min |
| Jul 14, 1:50 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 40 min |
| Jul 14, 2:02 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 43 min |
| Jul 14, 2:21 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Perry | 24 min |
| Jul 14, 2:23 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 52 min |
| Jul 14, 2:29 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin | 61 min |
| Jul 14, 2:36 PM EDT | Flash Flood Warning | CTP | Dauphin | 4 hr |
| Jul 14, 2:43 PM EDT | Severe Thunderstorm Warning | CTP | York | 62 min |
| Jul 14, 2:59 PM EDT | Tornado Warning | CTP | Lebanon | 46 min |
| Jul 14, 3:19 PM EDT | Tornado Warning | CTP | York | 41 min |
| Jul 14, 3:44 PM EDT | Severe Thunderstorm Warning | CTP | Columbia | 31 min |
| Jul 14, 4:25 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 65 min |
| Jul 14, 5:28 PM EDT | Flash Flood Warning | CTP | Lancaster | 4 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.